MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-8-9-10
Medical Device Problem Codes Hole In Material (1293); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook ds-60cc-s dilation syringe, boston scientific alliance inflation handle.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that there was a leak in the balloon.During our evaluation of the device, the balloon was lubricated and placed down the olympus scope, resistance was felt when the balloon was exiting the scope.The balloon was inflated using a cook ds-60cc-s dilation syringe.When the balloon was inflated, two (2) leaks at the proximal end of the balloon were observed.The device also had three (3) kinks in the catheter at 53.5 cm, 56.6 cm, and at 59 cm.No portion of the device was missing and no other anomalies were detected.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The reporter was unable to specify if the balloon was lubricated prior to advancement through the accessory channel of the endoscope.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The additional information provided indicated the balloon dilator did not receive negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contain the following warning: ¿during dilation, do not inflate balloon beyond the maximum indicated inflation pressure.¿ over inflation can cause damage to the balloon dilator.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopy procedure, the physician used a cook hercules 3 stage balloon esophageal.As reported to customer relations: "the customer attempted to advance a cook hercules 3 stage balloon esophageal down the endoscope and the device would not go [advance].Then, the customer used a hercules 3 stage wireguided balloon esophageal-pyloric-colonic and the balloon burst.See mdr report number 1037905-2016-00351.There was no harm to the patient and no additional procedures were required due to either occurrence." the device that was reported to be unable to be advanced, was received for evaluation on 08/24/2016.At this time, water was noticed to be leaking from a pinhole in the balloon.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5953686
Report Number1037905-2016-00359
Device Sequence Number617192
Product Code KNQ
UDI-Device Identifier00827002319288
UDI-Public(01)00827002319288(17)170714(10)W3449895
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHBD-8-9-10
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2016
Initial Report FDA Received Date09/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE (UNKNOWN MODEL)